Alert archive / North Carolina / Flash Flood Warnings in 2018

Flash Flood Warning 6, NWS Raleigh, NC

May 21, 2018Durham County, Orange County, North Carolina

NWS Raleigh, NC issued this flash flood warning at May 21, 2018, 8:25 PM EDT for Durham County, Orange County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2018, 8:25 PM EDT (00:25 UTC)
Expired
May 21, 2018, 10:59 PM EDT
In force
3 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

Counties Durham County, NC, Orange County, NC

The radar

The Raleigh/Durham radar (KRAX), 45 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2018-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2018-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
266 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
977 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

215 
WGUS52 KRAH 220025
FFWRAH
NCC063-135-220330-
/O.NEW.KRAH.FF.W.0006.180522T0025Z-180522T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
825 PM EDT MON MAY 21 2018

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  Southeastern Orange County in central North Carolina...
  Southern Durham County in central North Carolina...

* Until 1130 PM EDT
  
* At 823 PM EDT, Doppler radar indicated a thunderstorm producing 
  heavy rainfall rates on the order of 2 inches or more per hour 
  across the warned area. Flash flooding is expected to begin 
  shortly, especially in low lying or urbanized areas.

* Some locations that will experience flooding include...
  Durham, Chapel Hill, Carrboro, Research Triangle, Parkwood, Gorman,
  Rollingview Marina, Bethesda, Eno River State Park and Falls Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from the heavy rain will cause flash flooding of
creeks and streams, roads, low lying and poor drainage areas. Do not
drive your vehicle into areas where water covers the road. Many roads
and intersections in the area will quickly flood. When encountering
flooded roads, turn around, don't drown.

&&

LAT...LON 3604 7875 3603 7875 3602 7874 3603 7872
      3601 7870 3597 7871 3594 7873 3593 7875
      3592 7876 3593 7880 3587 7883 3586 7908
      3587 7915 3606 7906

$$

MORROW
2 follow-up statements
737 
WGUS72 KRAH 220139
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
939 PM EDT MON MAY 21 2018

NCC063-135-220330-
/O.CON.KRAH.FF.W.0006.000000T0000Z-180522T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Orange NC-Durham NC-
939 PM EDT MON MAY 21 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT FOR
SOUTHEASTERN ORANGE AND SOUTHERN DURHAM COUNTIES...

At 937 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Automated gauges show 1 to 2 inches 
have fallen over the past hour across the warned area, with an 
additional inch possible. Flash flooding is expected to begin 
shortly.

Some locations that will experience flooding include...
Durham, Chapel Hill, Carrboro, Research Triangle, Parkwood, Gorman,
Rollingview Marina, Bethesda, Eno River State Park and Falls Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from the heavy rain will cause flash flooding of
creeks and streams, roads, low lying and poor drainage areas. Do not
drive your vehicle into areas where water covers the road. Many roads
and intersections in the area will quickly flood. When encountering
flooded roads, turn around, don't drown.

&&

LAT...LON 3604 7875 3603 7875 3602 7874 3603 7872
      3601 7870 3597 7871 3594 7873 3593 7875
      3592 7876 3593 7880 3587 7883 3586 7908
      3587 7915 3606 7906

$$

MORROW
972 
WGUS72 KRAH 220259
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
1059 PM EDT MON MAY 21 2018

NCC063-135-220308-
/O.CAN.KRAH.FF.W.0006.000000T0000Z-180522T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Orange NC-Durham NC-
1059 PM EDT MON MAY 21 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN ORANGE AND SOUTHERN
DURHAM COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures, and 
report any lingering standing water or flooded roadways to your 
local law enforcement.

LAT...LON 3604 7875 3603 7875 3602 7874 3603 7872
      3601 7870 3597 7871 3594 7873 3593 7875
      3592 7876 3593 7880 3587 7883 3586 7908
      3587 7915 3606 7906

$$

MORROW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at May 21, 8:17 PM EDT, 8 minutes earlier.

Area forecast discussion, May 21, 8:17 PM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
817 PM EDT Mon May 21 2018

.SYNOPSIS...
A moist and unstable air mass will remain entrenched across central
NC through the middle of the week. A cold front will move through
the area on Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 315 PM Monday...

Latest sfc analysis shows a weak backdoor front stretching across
the northern portion of the state, just south of the VA border.
Radar shows scattered showers and tstms developing invof of this
boundary.  The latest HRRR shows this area of shower/tstm activity
expanding as the afternoon progresses. While not every area will see
rain, the best chance for rain will be north of the line from
Albemarle to Clinton, this afternoon through the evening.

The latest mesoanalysis shows that the best instability is located
north and east of Raleigh.  While there is also an area of elevated
DCAPE north and east of Raleigh, deep layer shear is rather modest.
This suggests that the main concern will be wet downbursts for any
cells with elevated cores.  Also modest mid-level winds in this
mornings soundings suggest that slow-moving storms could produce
locally higher rainfall amounts.

Look for the storms and subsequent rain this evening to gradually
diminish as the night goes on.  Despite mostly cloudy conditions
tonight, given the light winds and high dwpts, there could be a few
patches of fog late tonight, esp areas that see the rain this
evening.  Low in the upper 60s to near 70.

&&

.SHORT TERM /Tuesday through Tuesday night/...
As of 315 PM Monday...

The boundary that's currently over our area is expected to lift back
to the north by 12Z Tuesday.  However, there is some indication in
models that a weak mid-level short wave moving up from the south
could prolong the risk for showers across our north/northeast zones
between daybreak and noon Tuesday. However, once this feature
passes, a pocket of dryer air in its wake should give us a brief
break in rain chances during the afternoon, esp across across the
eastern half of our CWA.

By Tuesday evening and night, we'll turn our attention to a cold
front approaching from the northwest (the system currently across
the northern/central Plains).  Models suggest that pre-frontal
shower and thunderstorm activity will begin approaching our western
zones as early as Tuesday evening, with best chances for rain across
our western and central zones overnight into Wednesday morning.

With little change in the airmass, expect highs Tuesday again in the
low-mid 80s and lows Tuesday night in the upper 60s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 235 PM Monday...

The subtropical ridge off the Southeast coast will keep central
North Carolina in a tropical airmass on Wednesday.  A frontal zone
dropping southward from the Mid Atlantic will enter northern parts
of the region Wednesday night and become stationary close to the
NC/SC border on Thursday.  The tropical airmass will be suppressed to
the south of the boundary Thursday and Friday before returning
northward into central North Carolina over the holiday weekend. In
addition, a tropical low is forecast to move northward across Cuba
and the Gulf of Mexico/Florida over the holiday weekend and early
next week.

Diurnal heating combined with the frontal boundary will generate
scattered convection Wednesday afternoon and evening. Scattered
convection Thursday and Friday should be limited to locations near
the NC/SC border and western Piedmont. Convection will overspread
the entire region over the 3-day holiday weekend with the return of
a tropical airmass and close proximity of the tropical low.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 817 PM Monday...

Ongoing cluster of thunderstorms across the central Piedmont
will impact KRDU through 02 to 03z, resulting in IFR to MVFR
ceilings and visibility restrictions. Elsewhere, convection has
weakened significantly across the area. As such, do not expect any
significant aviation impacts from storms at KINT, KGSO, KRWI, and
KFAY. Areas of fog/stratus will be apt to form between 06 to 12z,
especially in/near areas that receive heavy rain. Any sub-VFR cigs
Tuesday morning will quickly lift to VFR with heating. Convective
rain chances Tuesday afternoon are expected to be significantly
lower than today, generally isolated to widely scattered.

Outlook: A cold front will push SSE through the area late Wednesday
and Wednesday night. Numerous showers and thunderstorms are expected
to accompany the cold front. With the cold front forecast to stall
south of the area Thursday and Friday, expect drier conditions
through the remainder of the work week. However, rain chances will
be on the increase on Saturday as moisture overspreads the area
from the south.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...np
NEAR TERM...np
SHORT TERM...np
LONG TERM...Franklin
AVIATION...CBL
Hazardous weather outlook, May 21, 3:56 PM EDT, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
356 PM EDT Mon May 21 2018

NCZ083>086-088-222000-
Anson-Richmond-Scotland-Hoke-Cumberland-
356 PM EDT Mon May 21 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>011-021>028-038>043-073>078-089-222000-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Sampson-
356 PM EDT Mon May 21 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This Afternoon and Tonight.

Scattered showers and thunderstorms with heavy downpours are
possible this afternoon and evening. If the showers and storms train
across the same location, 1 to 2 inches of rain could occur in less
than a couple of hours, leading to localized flooding of streets and
swollen creeks. Small hail and brief strong wind gusts are also
possible with the stronger storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated severe storms are possible on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, May 21, 6:58 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Raleigh NC
658 PM EDT MON MAY 21 2018

NCZ040-212345-
Chatham NC-
658 PM EDT MON MAY 21 2018

...A DEVELOPING THUNDERSTORM WILL AFFECT WEST CENTRAL CHATHAM COUNTY
UNTIL 745 PM EDT...

At 657 PM EDT, Doppler radar was tracking a developing strong
thunderstorm 7 miles south of Siler City, moving northeast at 10 mph.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Siler City and Hasty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3563 7955 3569 7955 3576 7952 3570 7934
      3557 7946 3560 7954
TIME...MOT...LOC 2257Z 213DEG 8KT 3562 7946

MORROW
Special weather statement, May 21, 7:00 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Raleigh NC
700 PM EDT MON MAY 21 2018

NCZ008-025-041-220000-
Durham NC-Wake NC-Granville NC-
700 PM EDT MON MAY 21 2018

...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT SOUTHERN
GRANVILLE...NORTH CENTRAL WAKE AND NORTHEASTERN DURHAM COUNTIES UNTIL
800 PM EDT...

At 700 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms along a line extending from near Oxford to near
Creedmoor to Wake Forest. Movement was northwest at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Oxford, Creedmoor, Wake Forest, Butner, Stem, Falls Lake, Lake
Butner, Falls Lake State Rec Area, Falls Lake Boat Ramp and Purnell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3636 7852 3609 7855 3608 7854 3602 7855
      3600 7849 3597 7847 3594 7868 3614 7885
      3624 7881 3624 7880 3626 7880 3629 7879
TIME...MOT...LOC 2300Z 144DEG 8KT 3629 7856 3615 7861 3598 7851

MORROW
Special weather statement, May 21, 7:06 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Raleigh NC
706 PM EDT MON MAY 21 2018

NCZ083-212345-
Anson NC-
706 PM EDT MON MAY 21 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ANSON COUNTY UNTIL 745
PM EDT...

At 705 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Wadesboro, moving northeast at 10 mph.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
Wadesboro, Ansonville, Polkton, Peachland and Blewett Falls Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Very heavy rain can be expected due to the slow movement of this
storm. Prolonged heavy rain will result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks and streams. Drivers are urged to slow down and use extra
caution to avoid hydroplaning.

&&

LAT...LON 3504 8029 3517 8020 3516 8019 3515 8016
      3516 8017 3517 8016 3517 8014 3518 8013
      3519 8013 3519 8011 3517 8011 3514 8008
      3511 8007 3508 8000 3512 7995 3512 7992
      3507 7991 3490 8019 3501 8030
TIME...MOT...LOC 2305Z 218DEG 9KT 3499 8019

MORROW
Special weather statement, May 21, 7:15 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Raleigh NC
715 PM EDT MON MAY 21 2018

NCZ025-041-220000-
Durham NC-Wake NC-
715 PM EDT MON MAY 21 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WAKE AND SOUTHEASTERN
DURHAM COUNTIES UNTIL 800 PM EDT...

At 715 PM EDT, Doppler radar was tracking a strong thunderstorm over
Raleigh, moving northeast at 5 mph.

Half inch hail, heavy rain, and wind gusts up to 40 mph will be
possible with this storm.

Locations impacted include...
Raleigh, Cary, Wake Forest, Rdu International, Morrisville, William B
Umstead State Park and Falls Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Very heavy rain can be expected due to the slow movement of this
storm. Prolonged heavy rain will result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks and streams. Drivers are urged to slow down and use extra
caution to avoid hydroplaning.

&&

LAT...LON 3575 7863 3584 7883 3602 7874 3595 7867
      3597 7847
TIME...MOT...LOC 2315Z 208DEG 6KT 3585 7870

MORROW
Special weather statement, May 21, 7:57 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Raleigh NC
757 PM EDT MON MAY 21 2018

NCZ008-025-041-220100-
Durham NC-Wake NC-Granville NC-
757 PM EDT MON MAY 21 2018

...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT
SOUTHWESTERN GRANVILLE...NORTHWESTERN WAKE AND SOUTHEASTERN DURHAM
COUNTIES UNTIL 900 PM EDT...

At 756 PM EDT, Doppler radar was tracking a nearly stationary area
of showers and strong thunderstorms near Raleigh, moving north at 10
mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Raleigh, Cary, Wake Forest, Butner, Rdu International, Morrisville,
Falls Lake, Falls Lake State Rec Area, Falls Lake Boat Ramp and
Purnell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. A Flash Flood Warning has been issued for
much of this area. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3609 7854 3602 7855 3600 7850 3575 7860
      3579 7883 3612 7880
TIME...MOT...LOC 2356Z 186DEG 7KT 3590 7867

MORROW
Special weather statement, May 21, 8:11 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Raleigh NC
811 PM EDT MON MAY 21 2018

NCZ075-220045-
Moore NC-
811 PM EDT MON MAY 21 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MOORE COUNTY UNTIL 845
PM EDT...

At 810 PM EDT, Doppler radar was tracking a strong thunderstorm over
Southern Pines. This storm was nearly stationary.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
Southern Pines, Carthage, Pinehurst, Whispering Pines, Vass and
Cameron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Very heavy rain can be expected due to the slow movement of this
storm. Prolonged heavy rain will result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks and streams. Drivers are urged to slow down and use extra
caution to avoid hydroplaning.

&&

LAT...LON 3519 7947 3526 7950 3539 7949 3537 7928
      3535 7927 3534 7926 3534 7925 3533 7923
      3517 7932
TIME...MOT...LOC 0010Z 194DEG 4KT 3521 7936

MORROW

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:09 PM EDTAreal Flood AdvisoryRAHDurham, Orange3 hr
May 21, 8:11 PM EDTSpecial Weather StatementRAHMoore34 min
May 21, 8:40 PM EDTSpecial Weather StatementRAHLee35 min
May 21, 9:16 PM EDTSpecial Weather StatementRAHChatham, Lee44 min
May 21, 9:58 PM EDTSpecial Weather StatementRAHJohnston62 min
May 21, 10:00 PM EDTSpecial Weather StatementRAHChatham60 min
May 21, 10:49 PM EDTAreal Flood AdvisoryRAHHarnett, Johnston, Sampson3 hr
May 21, 11:33 PM EDTSpecial Weather StatementRAHWake57 min
May 22, 6:39 AM EDTRiver Flood WarningRAHHalifax, Northampton8 days
May 22, 12:15 PM EDTRiver Flood WarningRAHHalifax, Northampton9 days
May 22, 2:42 PM EDTSpecial Weather StatementRAHGranville, Vance33 min
May 22, 2:44 PM EDTSpecial Weather StatementRAHFranklin31 min
May 22, 3:16 PM EDTSpecial Weather StatementRAHWarren59 min
May 22, 3:42 PM EDTSevere Thunderstorm WarningRAHFranklin, Halifax, Warren48 min
May 22, 4:12 PM EDTSpecial Weather StatementRAHHalifax63 min

Nearby

Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.